Alert archive / Indiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 59, NWS Indianapolis, IN

August 16, 2007Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 16, 2007, 5:13 PM EDT for Jennings County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2007, 5:13 PM EDT (21:13 UTC)
Expired
Aug 16, 2007, 5:46 PM EDT
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Jennings County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 162112
SVRIND
INC079-162200-
/O.NEW.KIND.SV.W.0059.070816T2113Z-070816T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
513 PM EDT THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JENNINGS COUNTY IN SOUTHEAST INDIANA...

* UNTIL 600 PM EDT

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF VERNON...OR ABOUT 11 MILES EAST OF SEYMOUR...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERNON BY 520 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3910 8545 3892 8546 3892 8555 3889 8558
      3887 8559 3886 8563 3882 8564 3884 8575
      3902 8574
TIME...MOT...LOC 2113Z 265DEG 18KT 3893 8566

$$

KOCH
2 follow-up statements
000 
WWUS53 KIND 162134
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 PM EDT THU AUG 16 2007

INC079-162200-
/O.CON.KIND.SV.W.0059.000000T0000Z-070816T2200Z/
JENNINGS-
534 PM EDT THU AUG 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR EAST CENTRAL JENNINGS COUNTY...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR VERNON...OR ABOUT 19 MILES EAST OF SEYMOUR...MOVING EAST
AT 20 MPH.

LAT...LON 3892 8547 3891 8547 3892 8555 3889 8558
      3888 8557 3886 8561 3904 8562 3905 8544
      3893 8544
TIME...MOT...LOC 2134Z 269DEG 19KT 3895 8550

$$
SALLY
000 
WWUS53 KIND 162146
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
546 PM EDT THU AUG 16 2007

INC079-162156-
/O.CAN.KIND.SV.W.0059.000000T0000Z-070816T2200Z/
JENNINGS-
546 PM EDT THU AUG 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JENNINGS COUNTY
IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

LAT...LON 3892 8547 3891 8547 3892 8555 3889 8558
      3888 8557 3886 8561 3904 8562 3905 8544
      3893 8544
TIME...MOT...LOC 2146Z 269DEG 19KT 3895 8542

$$
SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:20 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 16, 2:20 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EDT THU AUG 16 2007

.DISCUSSION...SFC ANALYSIS EARLY THIS AFTERNOON SHOWS A WEAK SFC
BOUNDARY OVR SRN INDIANA...SOUTH OF I-70...BUT NORTH OF LWV AND BMG.
RADAR SHOWS TSRA OVR WEST CENTRAL IL...DRIFTING SE BEST SUNSHINE
FOUND ACRS SW INDIANA. SB CAPES ACRS THE SRN PART OF THE AREA ARE
NEAR 3500 J/KG.

MAIN FORECAST CHALLENGES TDY WL BE EVENING PCPN CHCS...THEN TEMPS
FOR FRI AND SAT.

MODELS AGAIN SEEM TO BE HAVING SOME DIFFICULTY IN HANDLING THE
CONVECTION OVR THE MISSISSIPPI RVR VALLEY. GFS AND NAM SUGGEST A
WEAK S/W OVR WRN IL WL PUSH TO INDIANA BY 00Z. PCPN ASSOCIATED WITH
THIS FEATURE SEEMS TO BE OVR IA..AND DRIFTING EAST. PLENTY OF CLOUD
ALSO APPEARS HEADED OUR WAY IN THE SATELLITE TRENDS. PROPAGATION
THICKNESS CONTINUE TO SUGGEST A E TO SE TRACK FOR THE PCPN TO OUR
WEST...HOWEVER THE STRONGER CONVECTION IS EXPECTED TO STAY TO THE
SOUTH OF I-70...AS THIS IS WHERE THE BEST INSTABILITY IS. HENCE WL
INCLUDE AT LEAST A 30 POP THIS EVENING ACRS THE FA...WITH THUNDER
INCLUDED SOUTH. WL LEAN TOWARD THE WARMER SIDE OF THE MAVMOS LOWS
GIVE OUR WARMER DEW POINTS AND EXPECTED CLOUD COVER.

WL USE A BLEND OF THE MODELS THE REST OF THE WAY. GFS SUGGEST DRIER
AIR MOVING INTO INDIANA IN THE WAKE OF THE UPPER WAVE. WEAK CAA IS
SEEN AS H8 TEMPS FALL TO AROUND 16C AS HIGH PRES BUILDS ACRS THE
RGN. TIME SECTIONS AND SOUNDINGS BEGIN TO DRY OUT AND DISPLAY
SUBSIDENCE FOR FRI AND SAT. WL US A BLEND OF THE MAVMOS AND METMOS
FOR HIGHS. MAVMOS APPEARS TO BE TOO COLD GIVEN THE ORIGIN OF THE
PARCELS EXPECTED TO ARRIVE. WL LEAN TOWARD THE METMOS LOWS FOR FRI
NIGHT.

LITTLE CHANGE EXPECTED ON SAT AS HIGH PRES REMAINS ACRS THE AREA AND
THE AIR MASS BEGINS TO MODERATE. WL LEAN 1-2 DEGREES ABOVE
PERSISTENCE.

NEXT BEST CHC FOR PCPN WL BE ON SUNDAY AS UPPER WAVE PUSHES TOWARD
INDIANA FROM THE UPPER MIDWEST. ATTM...CONFIDENCE REMAINS LOW AND
MODELS APPEAR TO BE HAVING A TOUGH TIME HANDLING THESE FEATURES.

IN THE EXTENDED...GFS BRINGS A SERIES OF WEAK...UNORGANIZED UPPER
WAVES ACRS THE RGN. ATTM CONFIDENCE IN THIS IS QUITE LOW...ALTHOUGH
WHAT IS CERTAIN IS NO MAJOR STORM SYSTEMS APPEAR TO BE PUSHING
THROUGH CENTRAL INDIANA OVR THE NEXT WEEK. AS THERE WILL BE MUCH
MUCH OF A CHANGE IN AIR MASS...DAILY HIGHS AOA NORMALS WILL APPEAR
QUITE REASONABLE. GIVEN OUR EXPECTED HIGHS AND SFC MOISTURE IN
PLACE...DIURNAL TSRA CANNOT BE RULED OUT...WL KEEP THIS CONTAINED TO
THE EARLIER PART OF OF THE EXTENDED WHERE CONFIDENCE IS BETTER.

.AVIATION...DISCUSSION FOR 18Z TAFS.

AREA OF CONVECTION ACROSS IL SHOULD CONTINUE TO WORK ESE THIS
AFTERNOON AND BRING A PERIOD OF TSRA TO HUF EARLY ON IN THE PERIOD.
TSRA MAY IMPACT OTHER SITES AS WELL...WITH BMG PROBABLY HAVING THE
BEST CHANCE. HOWEVER...CANNOT PIN DOWN TIMING ENOUGH TO MENTION IN
THOSE TAFS SO WILL STICK WITH VCTS OR CB FOR NOW. CONVECTION WILL
TAPER OFF DURING THE EVENING HOURS AND SHOULD BE OUT OF THE AREA BY
02-04Z.

MEANWHILE...AREA OF STRATUS AND FOG CONTINUES TO SNEAK SOUTH ACROSS
THE LAF TAF THIS AFTN. EXPECT THIS TO GRADUALLY MIX OUT SOON AFTER
TAF ISSUANCE.

DRIER AIR ALOFT WILL GRADUALLY WORK IN OVERNIGHT AND ERODE THE CLOUD
COVER. WITH EXPECT SOME FOG TO DEVELOP AT ALL BUT IND FM 10-13Z OR
SO WITH THE CLEARING SKIES AND LIGHT WINDS. DRIER AIR WILL CONTINUE
TO WORK IN DURING THE DAY ON FRI PROVIDING VFR CONDS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
PUBLIC...JP
Hazardous weather outlook, Aug 16, 12:39 PM EDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1239 PM EDT THU AUG 16 2007

INZ021-030-031-038>042-048-049-171645-
CARROLL-CLINTON-HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-
HANCOCK-HENRY-
1239 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN SECTIONS OF CENTRAL
INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FROM SATURDAY NIGHT THROUGH NEXT
WEDNESDAY. IT IS TOO EARLY TO TELL WHETHER ANY OF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035>037-043>047-051>057-062>065-071-072-171645-
WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-BOONE-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-
MONROE-BROWN-BARTHOLOMEW-DECATUR-JACKSON-JENNINGS-
1239 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON.
A FEW SEVERE STORMS ARE POSSIBLE...MAINLY SOUTH OF INTERSTATE 70.
THE PRIMARY THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FROM SATURDAY NIGHT THROUGH NEXT
WEDNESDAY. IT IS TOO EARLY TO TELL WHETHER ANY OF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-061-067>070-171645-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-
1239 PM EDT THU AUG 16 2007 /1139 AM CDT THU AUG 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN SECTIONS OF CENTRAL
INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

VERY HOT TEMPERATURES WILL BE THE RULE THIS AFTERNOON AND HEAT
INDEX VALUES FROM 100 TO 105 DEGREES ARE POSSIBLE.

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
AND TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE. THE PRIMARY THREAT
WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FROM SATURDAY NIGHT THROUGH NEXT
WEDNESDAY. IT IS TOO EARLY TO TELL WHETHER ANY OF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Aug 16, 3:47 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
347 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     BICKNELL                38.78N 87.31W
08/16/2007                   KNOX               IN   TRAINED SPOTTER

            SOME METAL ROOFING OF A FACTORY BLOWN OFF.

&&

ASHIPE
Local storm report, Aug 16, 4:04 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND GST     1 SE ODON               38.83N 86.98W
08/16/2007  M0 MPH           DAVIESS            IN   BROADCAST MEDIA

            TELEVISION METEOROLOGIST REPORTED A 61 MPH GUST ON HIS
            WIND EQUIPMENT.

&&

MKOCH
Local storm report, Aug 16, 4:21 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
421 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     MEDORA                  38.82N 86.17W
08/16/2007                   JACKSON            IN   EMERGENCY MNGR

            TREES DOWNED.

0415 PM     TSTM WND DMG     7 SSE SEYMOUR           38.86N 85.84W
08/16/2007                   JACKSON            IN   EMERGENCY MNGR

            POWER LINES DOWN ACROSS US31 NEAR RETREAT.

0420 PM     HAIL             11 S NORTH VERNON       38.85N 85.63W
08/16/2007  E1.75 INCH       JENNINGS           IN   LAW ENFORCEMENT

&&

ASHIPE
Local storm report, Aug 16, 4:52 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
452 PM EDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       VINCENNES               38.68N 87.51W
08/16/2007  E2.25 INCH       KNOX               IN   TRAINED SPOTTER

            SOME STREET FLOODING IN VINCENNES.

0430 PM     TSTM WND DMG     BEDFORD                 38.86N 86.49W
08/16/2007                   LAWRENCE           IN   EMERGENCY MNGR

            SMALL TREES DOWNED.

&&

DTUCEK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:14 AM EDTSevere Thunderstorm WarningINDHoward31 min
Aug 16, 1:25 AM EDTSevere Thunderstorm WarningINDDelaware, Madison, Randolph50 min
Aug 16, 2:49 PM EDTSevere Thunderstorm WarningINDDaviess, Knox41 min
Aug 16, 3:18 PM EDTSevere Thunderstorm WarningINDDaviess, Knox, Sullivan42 min
Aug 16, 3:43 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Martin47 min
Aug 16, 4:03 PM EDTSevere Thunderstorm WarningINDJackson, Jennings42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.